Advertisement

Don’t ignore the symptoms, says B.C. man who survived blood clot linked to AstraZeneca

Click to play video: 'Surrey blood clot survivor: don’t ignore the symptoms' Surrey blood clot survivor: don’t ignore the symptoms
WATCH: A Surrey man who contracted a blood clot is warning others not to ignore the warning signs. Hal Fraser Bringeland got the AstraZeneca vaccine in early April. By the end of the month, he was feeling a shortness of breath. But he didn't seek help for another six weeks when he was finally diagnosed with blood clots – May 21, 2021

It’s been just a day since Hal Fraser Bringeland was diagnosed with the blood clot that could have killed him, but the South Surrey man says he has no regrets about taking the AstraZeneca vaccine linked to the condition.

But he does have a message for others: don’t ignore the symptoms.

Read more: Chris Gailus: I ignored blood clot symptoms, and it could’ve killed me

Bringeland, 61, got his first dose of the Oxford-AstraZeneca vaccine on April 5, but it was more than three weeks before he noticed anything unusual.

On April 29, he had the first of several experiences where he noticed a shortness of breath while doing physical activity.

“I just couldn’t catch my breath to keep up to where I expected I could,” he said.

Story continues below advertisement

“It wasn’t horrible, but it wasn’t where it should be.”

It was Bringeland’s wife who finally convinced him to call 811 on Thursday morning, where he was connected to a doctor who walked him through a list of potential symptoms and recommended he go to an urgent care centre.

Click to play video: 'B.C. to give AstraZeneca vaccine recipients a choice for second dose' B.C. to give AstraZeneca vaccine recipients a choice for second dose
B.C. to give AstraZeneca vaccine recipients a choice for second dose – May 17, 2021

It was only after the doctor’s prompts on the phone that he noticed some swelling in one of his legs.

Tests that Thursday morning at an urgent and primary care centre in Vancouver, as well as a CT scan that evening at Peace Arch hospital, confirmed clotting in Bringeland’s lungs.

Bringeland had developed vaccine-induced immune thrombotic thrombocytopenia (VITT), a condition the Ontario health officials have said could affect one in every 60,000 people who receive the AstraZeneca vaccine.

Story continues below advertisement

Read more: Woman diagnosed with B.C.’s first rare blood clot disorder following AstraZeneca vaccine

He’s now on a three-month course of anti-coagulant medication.

Symptoms of VITT include shortness of breath; persistent and severe headache; difficulty with movement; seizures; blurred or double vision; back, chest or abdominal pain and significant physical changes in a limb.

Bringeland only had two of those, one of which he overlooked.

Click to play video: 'Ontario reports total of 14 blood-clotting cases due to AstraZeneca COVID-19 vaccine' Ontario reports total of 14 blood-clotting cases due to AstraZeneca COVID-19 vaccine
Ontario reports total of 14 blood-clotting cases due to AstraZeneca COVID-19 vaccine – May 17, 2021

It’s a mistake he doesn’t want others to make.

“There was lots of other things to attribute it to. It was a busy time at work, or there was something else going on, or maybe I’ve put on a little weight and it’s just harder today … it was a mistake to overlook it each of those times,” he said.

Story continues below advertisement

“Don’t ignore them. It doesn’t cost you anything to make a phone call. And it can cost you a lot if you don’t pay attention to them. I feel pretty lucky today this was diagnosed and caught.”

Read more: 2nd person in B.C. diagnosed with rare blood clot disorder following AstraZeneca vaccine

Despite developing a condition that has cost others their lives, Bringeland said he has no regrets about taking the vaccine — though he’s watching the ongoing studies on whether other vaccines can be used for a second dose.

“I wouldn’t change the fact that we took the AstraZeneca vaccine,” he said.

“The fact is the consequences of getting COVID are far worse, and this is treatable.”

Sponsored content